South Dakota, 2013

High Wind in South Dakota, June 24, 2013

June 24, 2013 · NWS UNR · 2 events in 2 counties and zones

Distant thunderstorms across far southern South Dakota produced 60 to 70 outflow wind gusts across the Badlands National Park area of eastern Pennington and northwestern Jackson Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Distant thunderstorms across far southern South Dakota produced 60 to 70 outflow wind gusts across the Badlands National Park area of eastern Pennington and northwestern Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 4:06 PM MST, 24 minutes earlier.

Area forecast discussion, Jun 24, 4:06 PM MST, 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT MON JUN 24 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 313 PM MDT MON JUN 24 2013

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN
MT...WITH WARM FRONT STRETCHING EAST-SOUTHEASTWARD ACROSS NORTHERN
SD. A DRYLINE HAS DEVELOPED SOUTH OF THE LOW ACROSS EASTERN WY.
UPPER LEVEL ANALYSIS SHOWS LOW OVER SOUTHWESTERN ONTARIO...WITH
ANOTHER LOW OFF THE PACIFIC NW COAST. SOUTHWEST FLOW ALOFT IS IN
PLACE ACROSS THE REGION...WITH IMBEDDED SHORTWAVE ENERGY CROSSING
THE REGION. THE NEXT SHORTWAVE UPSTREAM IS MOVING EAST-NORTHEAST
ACROSS CENTRAL AND EASTERN PORTIONS OF WY. REGIONAL RADARS SHOWING
SOME SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY INTO FAR
WESTERN NEB AND SOUTHWESTERN SD. SKIES ARE PARTLY CLOUDY/MOSTLY
SUNNY ACROSS THE AREA WITH TEMPS GENERALLY IN THE 80S. SOUTH TO
SOUTHEAST WINDS CONTINUE TO BRING LOW LEVEL MOISTURE INTO THE
AREA...WITH DEWPOINTS IN THE UPPER 50S TO MID 60S ACROSS MUCH OF
THE PLAINS RIGHT NOW.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE
TODAY INTO THIS EVENING AS SHORTWAVE ENERGY CROSSES THE AREA. THE
BEST CHANCES FOR PCPN STILL LOOK TO BE ACROSS SOUTHWESTERN INTO
CENTRAL SD. WITH INSTABILITY INCREASING THROUGH LATE TODAY THERE
WILL BE ISOLATED STRONG TO SEVERE STORMS ACROSS THE AREA WITH
LARGE HAIL AND STRONG WIND GUSTS. SHEAR WILL BE ADEQUATE FOR
POSSIBLE SUPERCELLS AS WELL. THE ACTIVITY COULD ORGANIZE INTO AN MCS
THIS EVENING OVER EASTERN PORTIONS OF THE AREA. SHOWERS AND STORMS
WITH THIS WAVE SHOULD GENERALLY END OVER THE CWA BY 06Z.
HOWEVER...ISOLATED SHOWERS/STORMS COULD DEVELOP ACROSS NORTHERN
PORTIONS OF THE CWA LATE TONIGHT AS SOUTHERLY LOW LEVEL JET
INTENSIFIES OVER THE AREA AHEAD OF APPROACHING COLD FRONT.

COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST LATE TONIGHT
AND TUESDAY MORNING. THE FRONT COULD STALL OUT OVER SOUTH CENTRAL SD
TUESDAY AFTERNOON. ANY CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD
BE LIMITED TO NORTHERN AND EASTERN PORTIONS OF THE CWA...MAINLY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. DRIER AIR WILL
BUILD IN BEHIND THE FRONT. HOWEVER...NOT MUCH IN THE WAY OF COOLER
AIR IS EXPECTED. HIGHS WILL STILL BE IN THE UPPER 70S AND 80S...WITH
A FEW LOCATIONS AROUND SOUTH CENTRAL SD REACHING 90 DEGREES. BREEZY
TO WINDY NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE FRONT...
ESPECIALLY ACROSS THE NORTHWESTERN AND WEST CENTRAL SD PLAINS. SKIES
WILL BECOME MAINLY CLEAR LATE IN THE DAY WITH DECREASING WIND DURING
THE EVENING.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 313 PM MDT MON JUN 24 2013

WESTERN ATLANTIC BLOCKING WITH A CONTINUED DEEP NEGATIVE HEIGHT
ANOMALY OVER THE NORTHERN PAC WILL FAVOR A NEAR OMEGA BLOCK OVER
NOAM...WITH A STAUNCH WESTERN NOAM RIDGE EXPECTED. THIS WILL KEEP
THE REGION IN MAINLY DRY NW FLOW. HOWEVER...A RIDGE TOPPING
DISTURBANCE CANNOT BE RULED OUT TOWARD THIS WEEKEND AS INDICATED
IN THE ECMWF. THE QUESTION REMAINS WHETHER THE RIDGE WILL REMAIN
OVER WESTERN NOAM OR BEING TO SHIFT EAST AS SIGNALED IN THE MEAN
GEFS. EITHER WAY...A DRY FORECAST IS FAVORED ATTM. IN
ADDITION...THE REGION WILL REMAIN ON THE EDGE OF THE ASSOCIATED
THERMAL RIDGE...WITH TEMPS IN THE 90S POSSIBLE AT TIMES...EVEN
WARMER BY EARLY NEXT WEEK IF THE RIDGE DOES SHIFT EAST.

OVERALL...VERY LITTLE CHANGE MADE TO THE PREVIOUS FORECAST. WILL SIDE
SLIGHTLY BELOW GUIDANCE MOST OF THE PERIOD GIVEN THE CONTINUED
WARM  MODEL BIAS OF LATE...LIKELY FUELED BY ONGOING GREEN AND MOIST
CONDITIONS. RETAINED LOW POPS THIS WEEKEND...WITH DRY CONDITIONS
OTHERWISE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 505 PM MDT MON JUN 24 2013

SCT TSRA WILL ROLL THROUGH THE AREA THROUGH 06Z WITH STRONG/SEVERE
STORMS POSSIBLE WITH HAIL/GUSTY WINDS AND LOCAL LIFR CONDITIONS.
CONDITIONS WILL THEN BECOME WIDESPREAD VFR OVERNIGHT WITH A COLD
FRONT BRINGING GUSTY WEST/NORTHWEST WINDS TUESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Jun 24, 1:45 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON JUN 24 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
245 PM MDT (345 PM CDT) MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS FAR NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN HAZARDS...
ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER ACROSS NORTHWESTERN SOUTH DAKOTA ON
TUESDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 24, 1:26 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT MON JUN 24 2013

SDZ041-242100-
FALL RIVER SD-
226 PM MDT MON JUN 24 2013

...STRONG THUNDERSTORM OVER SOUTHEASTERN FALL RIVER COUNTY...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF OELRICHS...OR 27 MILES
SOUTH OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OELRICHS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4309 10368 4328 10322 4302 10299 4300 10301
      4299 10304 4299 10360
TIME...MOT...LOC 2025Z 239DEG 17KT 4306 10337

JC
Special weather statement, Jun 24, 1:56 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT MON JUN 24 2013

WYZ054-242130-
NORTHERN CAMPBELL WY-
256 PM MDT MON JUN 24 2013

...STRONG THUNDERSTORM OVER WESTERN CAMPBELL COUNTY...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF ECHETA...OR 25 MILES WEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ECHETA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4442 10602 4451 10603 4455 10601 4457 10562
      4430 10562 4429 10603 4442 10603
TIME...MOT...LOC 2056Z 270DEG 17KT 4442 10597

JC
Local storm report, Jun 24, 2:22 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 E PROVO               43.19N 103.79W
06/24/2013  E1.75 INCH       FALL RIVER         SD   PUBLIC

&&

POJORLIE
Special weather statement, Jun 24, 3:05 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON JUN 24 2013

SDZ028-029-242230-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-
405 PM MDT MON JUN 24 2013

...STRONG THUNDERSTORM OVER NORTHERN CUSTER AND WESTERN PENNINGTON
COUNTIES...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARNEY PEAK...OR NEAR HILL CITY...MOVING
EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNT RUSHMORE...
  KEYSTONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4396 10335 4380 10336 4385 10359 4393 10358
TIME...MOT...LOC 2204Z 272DEG 15KT 4389 10350

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Pennington Co Plains

When
June 24, 4:30 PM MST to 6:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Jackson

When
June 24, 4:45 PM MST to 6:15 PM MST
Where
Jackson forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456892, 465404.